Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 43, NWS Denver/Boulder, CO

August 5, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2022, 3:26 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 3:26 PM MDT (21:26 UTC)
Expired
Aug 5, 2022, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:33 PM MDTFLASH FLOOD1 N Pingree Park, COPUTTING UP BARRICADES DUE TO WATER OVERFLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS55 KBOU 052126
FFWBOU
COC069-060030-
/O.NEW.KBOU.FF.W.0043.220805T2126Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
326 PM MDT Fri Aug 5 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 630 PM MDT.

* At 326 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Additional rainfall amounts of 0.5 to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pingree Park, Hourglass Reservoir, Fish Creek.

This includes the following additional locations...
	Sky Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4057 10568 4066 10562 4061 10553 4055 10560

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Rodriguez
2 follow-up statements
421 
WGUS75 KBOU 052300
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
500 PM MDT Fri Aug 5 2022

COC069-060030-
/O.CON.KBOU.FF.W.0043.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
500 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS 
EVENING FOR CENTRAL LARIMER COUNTY...

At 500 PM MDT, Doppler radar and automated rain gauges indicated 
that heavy rain had fallen across the warned area. Between 0.5 and 
1.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pingree Park, Hourglass Reservoir, Comanche Reservoir, Fish Creek.

This includes the following additional locations...
	Sky Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry gulches is likely across the affected 
portions of the Cameron Peak burn scar. The heavy rains will likely 
trigger rockslides, mudslides and debris flows in steep terrain.

&&

LAT...LON 4057 10568 4066 10562 4061 10553 4055 10560

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rodriguez
529 
WGUS75 KBOU 060020
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
620 PM MDT Fri Aug 5 2022

COC069-060030-
/O.EXP.KBOU.FF.W.0043.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
620 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
CENTRAL LARIMER COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4057 10568 4066 10562 4061 10553 4055 10560

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:38 PM MDT, 48 minutes earlier.

Area forecast discussion, Aug 5, 2:38 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Fri Aug 5 2022

.SHORT TERM...(This afternoon through Saturday)
Issued at 1148 AM MDT Fri Aug 5 2022

Scattered showers and thunderstorms have developed over
the mountains and east slopes this morning, especially along and
just east of the Continental Divide. This activity will increase
through the afternoon with a continued risk of flash flooding over
the burn scars. The plains are dry for now but there is cu field
east of Denver which may aid in thunderstorm development if outflows
coming out of the mountain convection. Main impact on the plains
will be gusty winds to 45 mph and brief rain. At this time don't
expect much if any activity to make it across to the far northeast
corner of Colorado. Most of the activity expected to diminish by
midnight. A weak cold front expected to move south across the plains
later tonight through dawn with weak northerly winds. Expect
slightly cooler temperatures on the plains on Saturday but readings
will still be in the lower to mid 90s.

For Saturday, there will be drier air rotating around the upper high
across the northern mountains, especially locations north of the
Interstate 70 corridor. This dryness is evident in the water vapor
imagery with drier air streaming northward from western Arizona
and southwest Utah. Will be lowering pops back into the isolated
to scattered coverage for the northern mountains. Higher pops will
be over southern portions of the county warning area and across
the northeast plains.

.LONG TERM...(Saturday night through Thursday)
Issued at 1148 AM MDT Fri Aug 5 2022

...ACTIVE WEATHER DAY POSSIBLE SUNDAY...THEN DRIER AND HOTTER
AGAIN THROUGH MIDWEEK...

Appears the cap will be weak enough to allow scattered thunderstorms
to spread east across the plains through Saturday evening. Some
of those storms could produce locally heavy rain. Meanwhile,
mountain areas will see a few weaker showers/storms dissipate with
the loss of daytime heating, as that drier nose of air aloft will
still reside over the high country.

The last 24 hours have seen the models trend back to more active
weather for Sunday. This is now better agreed upon as we'll be
getting into an area of upper level divergence in the right rear
entrance region of the upper jet. This feature is timed to be in
a favorable location during peak heating and convective
development Sunday afternoon and evening. At the same time, low
levels are expected to moisten, resulting in higher instability
and a deeper warm cloud depth. MLCAPE near 1000 J/kg will be
possible back to the I-25 Corridor and thus a few strong storms
can be expected as well, as long as we reach convective
temperature. The NAM was quite certain we'll see stratus a good
chunk of the day, while other models were less than excited about
that and thus had more instability. Somewhere in between might be
most reasonable at this point, and given the differing solutions
there's still a moderate amount of uncertainty regarding the
stronger storm potential with heavier rain. We would say the
foothills and Palmer Divide/Cheyenne Ridge would be most favored
due to elevation and a weaker cap, but threat for locally heavy
rain will extend down onto the plains as well. Typically, the
approaching shortwave/upper speed max will be enough to help
erode the cap on these types of days.

Monday is still an in-between day, although the later solutions
seem to be slowing the final shortwave over the top of the
Southern Rockies ridge. Thus, we'll have some potential for a few
stronger storms redeveloping Monday afternoon. Points to the south
of I-70 would be favored the most.

Tuesday and Wednesday look quite dry and stable at this point, as
the ridge amplifies just to our north and brings drier and more
subsident air to the forecast area. It may be hard even to
generate isolated convection over the high country both of these
days.

Toward late next week, it appears the ridge gets nudged southeast
again, allowing southwest flow to develop across Colorado. This
would allow monsoonal moisture to return with an increase in
showers/storms, especially for the mountains. Seems like a weekly
rinse/repeat of this summer's weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM MDT Fri Aug 5 2022

|VFR through period. Scattered showers and thunderstorms at local
terminals between 22-02z then ending with gusty and erratic winds
to 35kt and brief rain with the showers. A weak front tonight
will shift winds northerly in the 11-12z time frame. Expect a
round of showers and thunderstorms on Saturday afternoon, mainly
after 22z.

&&

.HYDROLOGY...
Issued at 1148 AM MDT Fri Aug 5 2022

The burn area flash flood threat will increase today as better
moisture works into the area. Numerous thunderstorms have already
developed over the mountains with the a higher threat for flash
flooding over the burn scars with moisture levels higher than
normal. Expect an inch of rain possible in 30 minutes or less with
the stronger storms.

There's still a fair amount of uncertainty on thunderstorm
development and heavy rainfall for this weekend. Latest models
show some drier air for western and northern Colorado Saturday.
This should lower the flooding threat for the burn areas. The
greatest threat for burn scar flooding is now shaping up to be
on Sunday, as the low levels continue to moisten and support
arrives from an upper level disturbance. Warm cloud depth
increases to 5,000-6,000 feet which would result in more efficient
rain processes in storms - stronger storms would be capable of
producing an inch of rain in 30 minutes. That will increase the
threat of flash flooding in burn areas. Storms may conglomerate
into a mesoscale convective complex on the plains, and if they do
a few spots could see 2+ inch rain amounts late Sunday afternoon
or evening.

Drier air begins to move in for Monday, but there could still be
enough moisture and storm coverage for at least a limited flash
flood threat. Tuesday and Wednesday should feature dry conditions,
and that may very well last into Thursday before a more active
weather pattern re-emerges for late next week into the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Barjenbruch
AVIATION...Entrekin
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 5, 11:06 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Aug 5 2022

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Aug 5 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record heat is expected for the Denver metro and rest of the
eastern plains today, with highs in the upper 90s to low 100s.
Across the high country, monsoon moisture is expected to increase,
with scattered thunderstorms forecast during the afternoon hours.
Some of these storms may produce briefly heavy rain and could
produce burn area flash flooding, especially over the East
Troublesome and the Cameron Peak burn scars. Rainfall rates with
the stronger storms may be up to an inch of rain in 30 minutes or
less. Scattered showers and thunderstorms will also move across
the adjacent plains by later this afternoon with the threat of
gusty winds to 45 mph and brief rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will attempt to develop again on Saturday,
although the threat of storms with heavier rain in the burn areas
will decrease from today.

Sunday is now expected to be the most active weather day with
scattered thunderstorms with locally heavy rainfall. The risk of
burn area flash flooding will increase again especially on the
eastern slopes of the Front Range, including the Cameron Peak and
Calwood burn areas. Heavy rain may also produce minor flooding
issues over the Palmer Divide area. Monday may be a transition day
with still a chance of storms. Then drier and hotter weather can
be expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 5, 3:18 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT Fri Aug 5 2022

COZ040-041-043-052145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
318 PM MDT Fri Aug 5 2022

...Landspouts possible across northeastern Douglas, southwestern
Weld, western Arapahoe, eastern Denver and western Adams Counties
through 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a line of developing
thunderstorms capable of producing a landspout tornado along a line
extending from near Fort Lupton to Castle Pines, or along a line
extending from 22 miles south of Greeley to 16 miles south of
Denver. Movement was east at 10 mph.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Eastern Denver, Aurora, Centennial, eastern Highlands Ranch,
northeastern Commerce City, Parker, Brighton, Greenwood Village, Lone
Tree, Denver International Airport, D.I.A Terminal and Concourses,
Fort Lupton, Lochbuie, Hudson, Arapahoe Park, Buckley AFB, Barr Lake,
northern Castle Pines and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4011 10456 3947 10466 3948 10493 4012 10483
TIME...MOT...LOC 2116Z 267DEG 14KT 4010 10477 3950 10489

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:40 PM MDTSpecial Weather StatementBOUArapahoe35 min
Aug 5, 1:43 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 1:56 PM MDTFlash Flood WarningBOULarimer5 hr
Aug 5, 2:53 PM MDTAreal Flood AdvisoryBOUGrand112 min
Aug 5, 3:12 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 3:18 PM MDTSpecial Weather StatementBOUDenver27 min
Aug 5, 3:49 PM MDTTornado WarningBOUAdams, Denver10 min
Aug 5, 4:09 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 4:18 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 5, 4:50 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park115 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.